Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 3, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Feb 1, 2017, 2:17 PM PST for Orange County, San Diego County, California. It took effect at Feb 2, 2017, 2:00 PM PST. It was in force for 52 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2017, 2:17 PM PST (22:17 UTC)
- In effect from
- Feb 2, 2017, 2:00 PM PST
- Expired
- Feb 4, 2017, 6:00 PM PST
- In force
- 52 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3254 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WHUS46 KSGX 012217 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 217 PM PST WED FEB 1 2017 ...HIGH SURF ADVISORY THURSDAY AFTERNOON THROUGH SATURDAY... .A MODERATE SIZED WEST SWELL FROM 290 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO THURSDAY AFTERNOON THROUGH SATURDAY AFTERNOON. SURF WILL BUILD ON THURSDAY...PEAK ON FRIDAY AND SLOWLY LOWER SATURDAY. CAZ043-552-020600- /O.NEW.KSGX.SU.Y.0003.170202T2200Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 217 PM PST WED FEB 1 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 6 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 2 PM THURSDAY TO 6 PM PST SATURDAY. * SURF...BUILDING TO 4 TO 8 FEET THURSDAY...PEAKING AT 5 TO 9 FEET FRIDAY...THEN LOWERING TO 4 TO 8 FEET SATURDAY. LOCAL SETS TO 10 FEET SOUTH OF DEL MAR ON FRIDAY. * TIDES...HIGH TIDES BOTH THURSDAY AND FRIDAY WILL BE AROUND 4.6 FEET BETWEEN MIDNIGHT AND 1 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MOEDE HTTP://WWW.WEATHER.GOV/SANDIEGO
9 follow-up statements
143 WHUS46 KSGX 020510 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 910 PM PST WED FEB 1 2017 ...HIGH SURF ADVISORY THURSDAY AFTERNOON THROUGH SATURDAY... .A MODERATE SIZED WEST SWELL FROM 290 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THURSDAY AFTERNOON THROUGH SATURDAY AFTERNOON. SURF WILL BUILD ON THURSDAY...PEAK ON FRIDAY AND SLOWLY LOWER SATURDAY. CAZ043-552-021400- /O.CON.KSGX.SU.Y.0003.170202T2200Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 910 PM PST WED FEB 1 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THURSDAY TO 6 PM PST SATURDAY... * SURF...BUILDING TO 4 TO 8 FEET THURSDAY...PEAKING AT 5 TO 9 FEET FRIDAY...THEN LOWERING TO 4 TO 8 FEET SATURDAY. LOCAL SETS TO 10 FEET SOUTH OF DEL MAR ON FRIDAY ARE POSSIBLE. * TIDES...HIGH TIDES BOTH THURSDAY AND FRIDAY WILL BE AROUND 4.6 FEET BETWEEN MIDNIGHT AND 1 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JJT HTTP://WWW.WEATHER.GOV/SANDIEGO
574 WHUS46 KSGX 021331 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 531 AM PST THU FEB 2 2017 ...HIGH SURF ADVISORY THIS AFTERNOON THROUGH SATURDAY... .A MODERATE-SIZED WEST SWELL FROM 290 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THIS AFTERNOON THROUGH SATURDAY AFTERNOON. SURF WILL BUILD ON TODAY...PEAK ON FRIDAY AND SLOWLY LOWER SATURDAY. CAZ043-552-022200- /O.CON.KSGX.SU.Y.0003.170202T2200Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 531 AM PST THU FEB 2 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM PST SATURDAY... * SURF...BUILDING TO 4 TO 8 FEET TODAY...PEAKING AT 5 TO 9 FEET FRIDAY...THEN LOWERING TO 4 TO 8 FEET SATURDAY. LOCAL SETS TO 10 FEET SOUTH OF DEL MAR ARE POSSIBLE ON FRIDAY. * TIDES...HIGH TIDES BOTH TODAY AND FRIDAY WILL BE AROUND 4.6 FEET BETWEEN MIDNIGHT AND 1 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JJT HTTP://WWW.WEATHER.GOV/SANDIEGO
628 WHUS46 KSGX 022134 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 134 PM PST THU FEB 2 2017 ...HIGH SURF ADVISORY THROUGH SATURDAY... .A MODERATE-SIZED WEST SWELL FROM 290 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY AFTERNOON. SURF WILL BUILD THIS EVENING...PEAK ON FRIDAY AND SLOWLY LOWER SATURDAY. CAZ043-552-030545- /O.CON.KSGX.SU.Y.0003.170202T2200Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 134 PM PST THU FEB 2 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST SATURDAY... * SURF...BUILDING TO 4 TO 8 FEET TODAY...PEAKING AT 5 TO 9 FEET FRIDAY...THEN LOWERING TO 4 TO 8 FEET SATURDAY. HIGHEST SETS ON EXPOSED WEST FACING BEACHES. * TIDES...HIGH TIDES FRIDAY WILL BE AROUND 4.7 FEET BETWEEN 1 AND 3 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MOEDE HTTP://WWW.WEATHER.GOV/SANDIEGO
026 WHUS46 KSGX 030511 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 911 PM PST THU FEB 2 2017 ...HIGH SURF ADVISORY THROUGH SATURDAY... .A MODERATE-SIZED WEST SWELL FROM 280 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY AFTERNOON. SURF WILL PEAK ON FRIDAY AND SLOWLY LOWER SATURDAY. CAZ043-552-031415- /O.CON.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 911 PM PST THU FEB 2 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST SATURDAY... * SURF...BUILDING TO 5 TO 7 FEET WITH LOCAL SETS TO 8 FT FRIDAY...THEN LOWERING TO 4 TO 7 FEET SATURDAY. HIGHEST SETS ON EXPOSED WEST FACING BEACHES. * TIDES...HIGH TIDES FRIDAY WILL BE AROUND 4.7 FEET BETWEEN 1 AND 3 AM. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS HTTP://WWW.WEATHER.GOV/SANDIEGO
899 WHUS46 KSGX 031314 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 514 AM PST FRI FEB 3 2017 ...HIGH SURF ADVISORY THROUGH SATURDAY... .A MODERATE-SIZED WEST SWELL FROM 270 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY AFTERNOON. SURF WILL PEAK ON TODAY AND SLOWLY LOWER SATURDAY. CAZ043-552-032200- /O.CON.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 514 AM PST FRI FEB 3 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST SATURDAY... * SURF...4 TO 8 FEET WITH LOCAL SETS TO 9 FT. HIGHEST SETS ON EXPOSED WEST FACING BEACHES. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JJT HTTP://WWW.WEATHER.GOV/SANDIEGO
708 WHUS46 KSGX 032053 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1253 PM PST FRI FEB 3 2017 ...HIGH SURF ADVISORY THROUGH SATURDAY... .A WEST SWELL OF 5 TO 6 FEET AT 12 TO 13 SECONDS FROM 270 DEGREES WILL PRODUCE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH SATURDAY AFTERNOON. SURF WILL PEAK TODAY AND SLOWLY LOWER SATURDAY. CAZ043-552-040600- /O.CON.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1253 PM PST FRI FEB 3 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST SATURDAY... * SURF...4 TO 8 FEET WITH LOCAL SETS TO 9 FT. HIGHEST SETS ON EXPOSED WEST FACING BEACHES IN SOUTH SAN DIEGO COUNTY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
053 WHUS46 KSGX 041342 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 542 AM PST SAT FEB 4 2017 ...HIGH SURF ADVISORY THROUGH THIS AFTERNOON... .A WEST SWELL OF 5 TO 6 FEET AT 12 TO 13 SECONDS FROM 270 DEGREES WILL CONTINUE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS AFTERNOON. SURF WILL SLOWLY LOWER THROUGHOUT THE DAY. CAZ043-552-042200- /O.CON.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 542 AM PST SAT FEB 4 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * SURF...4 TO 8 FEET WITH LOCAL SETS TO 9 FT. HIGHEST SETS ON EXPOSED WEST FACING BEACHES IN SOUTH SAN DIEGO COUNTY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JJT HTTP://WWW.WEATHER.GOV/SANDIEGO
684 WHUS46 KSGX 042036 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1236 PM PST SAT FEB 4 2017 ...HIGH SURF ADVISORY THROUGH THIS AFTERNOON... .A WEST SWELL OF 5 TO 6 FEET AT 12 TO 13 SECONDS FROM 270 DEGREES WILL CONTINUE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS AFTERNOON. SURF WILL SLOWLY LOWER THROUGH TONIGHT. CAZ043-552-050200- /O.CON.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1236 PM PST SAT FEB 4 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * SURF...4 TO 7 FEET WITH LOCAL SETS TO 8 FT. HIGHEST SETS ON EXPOSED WEST FACING BEACHES IN SOUTH SAN DIEGO COUNTY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
687 WHUS46 KSGX 050206 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 606 PM PST SAT FEB 4 2017 ...SURF TO GRADUALLY LOWER OVERNIGHT... .THE SURF WILL GRADUALLY LOWER TO 4 TO 6 FEET OVERNIGHT. A HIGH RIP CURRENT RISK WILL CONTINUE. CAZ043-552-050315- /O.EXP.KSGX.SU.Y.0003.000000T0000Z-170205T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 606 PM PST SAT FEB 4 2017 ...HIGH SURF ADVISORY HAS EXPIRED... THE SURF WILL GRADUALLY LOWER TO 4 TO 6 FEET IN MOST AREAS OVERNIGHT. $$ MAXWELL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 1, 9:09 AM PST, 5 hours 8 minutes earlier.
Area forecast discussion, Feb 1, 9:09 AM PST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service San Diego CA Issued by National Weather Service Los Angeles/Oxnard CA 909 AM PST Wed Feb 1 2017 .SYNOPSIS... Mild and dry weather will continue through Thursday except for areas of dense fog over coastal areas today. A trough will move across the area on Friday with another trough possible on Monday, bringing a chance of mainly light precipitation to the area. In between, dry weather will prevail. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A ridge of high pressure aloft remains over the area but continues to shift to the east. Meanwhile onshore pressure gradients have turned from offshore to near neutral which has allowed dense fog to form over most coastal areas this morning. Extended the Dense Fog Advisory another hour to 10 AM as dense fog was still being reported at Oceanside and San Diego Airport but showing signs of improving. Reduced visibilities should linger (possibly into the afternoon) at coastal areas, but should improve above 1 mile by 10 or 11 AM. Fog will return again tonight into Saturday. With the marine layer expected to deepen a bit, the dense fog should move from the immediate coastal areas early and into the inland coastal and adjacent valley areas by Saturday. Dense Fog Advisories may be need again. Outside of the fog, mostly sunny skies and near normal temperatures will be the story for today. Light rain forecast for Friday still looks good. *From Previous Discussion* A closed low over the eastern Pacific will be slowly moving towards the Pacific NW. One shortwave will move north of Southern California on Thursday. However, a second shortwave may move just far enough south on Friday and with some increase in moisture, could result in some light precip, especially across Orange and SBD Counties. However, this is uncertain as the latest operational GFS run leaves the area dry on Friday. However, the ECWMF shows more precip (still less than 0.10 inches). WRF shows just spotty few hundredths of an inch. Either way, no significant precip is expected on Friday. This weekend looks tranquil under zonal flow and seasonable temperatures. Then we look to early next week for the possibility of precipitation. But, wow have models been flip-flopping! Two days ago it was ridging on Monday with dry weather. Yesterday, the trend of both the GFS and ECMWF was a wetter scenario as a trough moves by. However, the latest 01.00Z operational runs have really backed off on the trough for next Monday...keeping the bulk of the precip north. However, the GFS ensemble mean does show lower heights compared to the operational run. So give this - and to avoid our own forecast flip-flopping - went with chance POPS for Monday and slight chance Tuesday. This is just a slight downward trend. Needless to say, the forecast for early next week is highly uncertain. If precip ends up occurring early next week, it certainly does not appear to be significant. && .AVIATION... 011600Z... At KSNA KCRQ KSAN...Dense fog will improve through the morning. MVFR HZ will be possible at times through 21Z however. IFR BR and CIGS likely after 02Z, with a 30 percent chance of LIFR again. Light winds are likely. 20 percent chance of LIFR FG after 08Z tonight. Otherwise...High confidence of VFR and light winds through Thursday at KONT KSBD KPSP KTRM. && .MARINE... 01/900AM...Areas of dense fog with visibility below 1 NM will likely continue through at least early this afternoon. Fog is likely again tonight, with a 60 percent chance of being dense at 1 NM or less. Light SE to SW winds will be common through Friday. West swell will build in through the weekend...peaking Friday into Saturday at 6 to 8 feet with a 14 second period. && .BEACHES... A moderate sized west (270-280) swell could result in a low- end high surf advisory late Thursday through Saturday. Rip currents and breaking waves on rocks will create hazards near shore. Surf will slowly lower on Sunday. && .SKYWARN... Skywarn activation will not be needed through Thursday. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...Dense Fog Advisory until 10 AM PST this morning for Orange County Coastal Areas-San Diego County Coastal Areas. PZ...None. && PUBLIC...Kittell/Gregoria AVIATION/MARINE...RK
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 6:23 PM PST | Dense Fog Advisory | SGX | Orange, San Diego | 16 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.